Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should the opening of a stoma bag be cut?

  1. AIn any shape, as long as the bag sticks
  2. BTo fit closely around the stoma without pressing on it
  3. CSmaller than the stoma so it grips it tightly
  4. DMuch larger than the stoma so that the edge never rubs against it
2.Nursing fundamentalsHard

Which sequence of steps is correct when taking off personal protective equipment?

  1. AGloves, then mask, then gown, then eye protection
  2. BGloves, then eye protection, then gown, then mask
  3. CGown, then mask, then gloves, then eye protection
  4. DEye protection, then mask, then gown, then gloves
3.Clinical nursingMedium

What happens in third-degree (complete) heart block?

  1. AEvery impulse reaches the ventricles, but each one is slightly delayed
  2. BThe atria beat chaotically with no P waves, and the ventricular rate is irregular
  3. CThe ventricles beat very fast and regularly
  4. DNo impulses from the atria reach the ventricles, so they beat independently
4.Clinical nursingHard

A patient suddenly develops a severe "worst ever" headache that reached full intensity within seconds, followed by vomiting and neck stiffness. What should be suspected?

  1. ASubarachnoid haemorrhage
  2. BSinusitis
  3. CMigraine with aura in a known migraine sufferer
  4. DTension headache
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 32 mmHg (4.3 kPa). Use the rule that in chronic respiratory alkalosis HCO₃⁻ falls by 5 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 32 mmHg (4.3 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 36 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 36 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, talks in sentences but is confused and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 98% on room air, blood pressure 100/60 mmHg, pulse 64/min, alert, temperature 37.2 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 98%airSBP 100HR 64AT 37.2 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL81% free water55 mL/hevery 4 h55 kg · 30 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 55 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 81% free water and runs at 55 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

55 kg30 mL/kg/day81%55 mL/h · 24 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
13 kgdextrose 10%54 mL/hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A child who weighs 13 kg receives 10% dextrose at 54 mL/h. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

13 kg10%54 mL/h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type I (Wenckebach)sinus bradycardiasecond-degree AV block type IIthird-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type I (Wenckebach)
  2. 2sinus bradycardia
  3. 3second-degree AV block type II
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

A patient is receiving a blood transfusion. Which task can the nurse delegate to a nursing assistant?

  1. AMeasuring and reporting vital signs at the times set by the nurse
  2. BDeciding whether to stop the transfusion if the patient has chills
  3. CAssessing the patient for signs of a transfusion reaction
  4. DStarting the transfusion once the blood arrives
14.Prioritization & delegationHard

Using ESI, a stable adult with abdominal pain will need blood tests and a CT scan, but has a heart rate of 130/min. Which statement is correct?

  1. AThe patient is level 4 because the blood tests and the scan count as one resource
  2. BThe patient is level 5 because the pain is not severe
  3. CVital signs never change the ESI level
  4. DThe nurse should consider level 2 because of the danger-zone vital sign
15.Infection control & patient safetyMedium

An order reads “Give potassium chloride by IV push.” What should the nurse do?

  1. ANot give it, and contact the prescriber, because it is never given by IV push
  2. BDilute it in a small syringe and push it
  3. CGive it slowly by IV push over two minutes while watching the cardiac monitor
  4. DGive half by IV push and the rest later
16.Infection control & patient safetyHard

A nurse teaches a patient about care of a surgical incision at home. Which statement shows a need for further teaching?

  1. A“I will wash my hands with soap before I touch or change the dressing.”
  2. B“I will keep the dressing clean and dry as I was shown.”
  3. C“If the wound gets red and drains pus, I will wait for my appointment next month.”
  4. D“I will call the clinic if I get a fever or more pain around the wound.”
17.Lab values & electrolytesMedium

A patient with type 1 diabetes has the flu, is eating little and has a glucose of 290 mg/dL (16.1 mmol/L). Which advice is correct?

  1. AStop all insulin until you are eating normally again
  2. BDrink only water and avoid all carbohydrate foods
  3. CWait 3 days before checking the glucose again
  4. DKeep taking insulin and check blood or urine ketones
18.Lab values & electrolytesHard

A patient with metastatic breast cancer has a calcium of 13.2 mg/dL (3.3 mmol/L), is confused and constipated. Which prescribed treatment would the nurse expect to start first?

  1. AIV 0.9% sodium chloride
  2. BA thiazide diuretic
  3. CStrict bed rest
  4. DOral calcium supplements

3Solutions

1.Nursing fundamentals

Answer: B · To fit closely around the stoma without pressing on it

Why this is the answer

The opening should fit snugly so stoma output does not reach the skin, but not so tight that it damages the stoma. Stomas shrink in the weeks after surgery, so the size is re-measured.

Answer

B · To fit closely around the stoma without pressing on it
2.Nursing fundamentals

Answer: B · Gloves, then eye protection, then gown, then mask

Why this is the answer

In the CDC sequence, gloves (most contaminated) come off first, then goggles or face shield, then the gown, and finally the mask or respirator after leaving the room, with hand hygiene whenever hands become contaminated and at the end. Gown and gloves may also be removed together.

Answer

B · Gloves, then eye protection, then gown, then mask
3.Clinical nursing

Answer: D · No impulses from the atria reach the ventricles, so they beat independently

Why this is the answer

In complete heart block the atria and ventricles are dissociated, and a slow escape rhythm drives the ventricles. Patients may be dizzy or collapse and often need pacing.

Answer

D · No impulses from the atria reach the ventricles, so they beat independently
4.Clinical nursing

Answer: A · Subarachnoid haemorrhage

Why this is the answer

A sudden thunderclap headache suggests bleeding into the subarachnoid space, often from a ruptured aneurysm. It needs an urgent CT scan and neurosurgical input.

Answer

A · Subarachnoid haemorrhage
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 20 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|32 − 40| = 8 mmHg → 0.8 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 5·0.8 = 20 mmol/L

Answer

HCO₃⁻ = 20 mmol/L
6.Arterial blood gas interpretation

Answer: PaCO₂ = 46.2 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·36 + 21 = 46.2 mmHg

Answer

PaCO₂ = 46.2 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes spontaneously → 4
V: talks in sentences but is confused → 4
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 4 + 4 + 4 = 12

Severity

GCS 12 → moderate

Answer

moderate
8.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 98% → 0
on air → 0
SBP 100 mmHg → 2
HR 64/min → 0
alert (A) → 0
T 37.2 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 2 + 0 + 0 + 0 = 2
No parameter scores 3.

Risk group

low

Answer

low
9.Enteral & parenteral nutrition calculations

Answer: V = 97 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·55 = 1650 mL/day

Free water from the formula

55·24 = 1320 mL
1320·0.81 = 1069 mL

Water still needed

1650 − 1069 = 580.8 mL/day

Volume per flush

24/4 = 6 flushes
V = 580.8/6 = 96.8 ≈ 97 mL

Answer

V = 97 mL
10.Enteral & parenteral nutrition calculations

Answer: GIR = 6.92 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose concentration

10% = 100 mg/mL

Dextrose per minute

100·54/60 = 90 mg/min

Per kilogram

GIR = 90/13 = 6.923 ≈ 6.92 mg/kg/min

Answer

GIR = 6.92 mg/kg/min

Shortcut: GIR = % dextrose × mL/h/(6 × kg).

11.ECG rhythm strip interpretation

Answer: QTc = 0.49 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 11.5 × 0.04 = 0.46 s
RR = 22 × 0.04 = 0.88 s

Bazett’s formula

QTc = 0.46/√0.88 = 0.46/0.9381 = 0.49 s

Answer

QTc = 0.49 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (490 ms)

12.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.96 s, 63 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: constant at 0.24 s in the conducted beats.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: A · Measuring and reporting vital signs at the times set by the nurse

Why this is the answer

An assistant can measure vital signs and report them. Assessing for a reaction, starting the transfusion and deciding to stop it need the nurse’s judgement.

Answer

A · Measuring and reporting vital signs at the times set by the nurse
14.Prioritization & delegation

Answer: D · The nurse should consider level 2 because of the danger-zone vital sign

Why this is the answer

In ESI, a patient who needs two or more resources is level 3, but danger-zone vital signs such as a very fast heart rate should make the nurse consider level 2.

Answer

D · The nurse should consider level 2 because of the danger-zone vital sign
15.Infection control & patient safety

Answer: A · Not give it, and contact the prescriber, because it is never given by IV push

Why this is the answer

Potassium chloride given by IV push can cause fatal cardiac arrhythmias and arrest. It is only given diluted by controlled infusion, so the nurse does not give it and contacts the prescriber.

Answer

A · Not give it, and contact the prescriber, because it is never given by IV push
16.Infection control & patient safety

Answer: C · “If the wound gets red and drains pus, I will wait for my appointment next month.”

Why this is the answer

Increasing redness, purulent drainage, fever and worsening pain are signs of surgical site infection and should be reported promptly. Waiting a month could allow the infection to spread.

Answer

C · “If the wound gets red and drains pus, I will wait for my appointment next month.”
17.Lab values & electrolytes

Answer: D · Keep taking insulin and check blood or urine ketones

Why this is the answer

During illness, stress hormones raise glucose, so insulin is continued even when eating less. Glucose and ketones are checked often, fluids are taken, and the provider is contacted if ketones are moderate or high or vomiting prevents fluids.Checked against: Diabetes - when you are sick · MedlinePlus (NIH) (2026)

Answer

D · Keep taking insulin and check blood or urine ketones
18.Lab values & electrolytes

Answer: A · IV 0.9% sodium chloride

Why this is the answer

Hypercalcemia causes large urine volumes and dehydration. IV saline restores volume and helps the kidneys excrete calcium; bisphosphonates usually follow. Thiazides reduce calcium excretion, and immobility releases calcium from bone.Checked against: Hypercalcemia · MedlinePlus (NIH) (2026)

Answer

A · IV 0.9% sodium chloride

ExamProblems · examproblems.com/courses/nursing-fundamentals